I had a pt with very small pupils. I found it difficult to assess his pupillary response to light. I guess they were about 1.5mm diameter. With the light on all I could see was reflections. With the light off I couldn't see the pupils well enough to assess their response. I thought I noticed a brisk response but the change was so miniscule as to be almost unnoticeable because they were already so small.This pt keeps collapsing whenever he walks. We had difficulty trying to assess for orthostatic hypotension because he couldn't stand more than about five seconds. I did notice his pulse went up by 26 beats. Lying to sitting his BP increased by about 20 systolic and 10 diastolic. His tongue was dry and cracked. I pushed fluids and he had nearly a litre during the shift. He's not eating. I tried to assess why he fell but he answers yes to everything I ask him. So he could be weak in the legs, he could be dizzy (I also asked 'so you're not dizzy?' and he said yes), and he could be faint. He is so vague it is difficult to know.
I wondered if the small pupils are due to his Kapanol (slow release morphine) and whether that is causing the problems with his BP too. I never got a chance to look through his notes to see how long he's been on it. Despite having lung Ca with bony mets (I think. One doctor wrote that in the notes) he has no pain at all. That's why I wondered whether it is because he is on morphine or whether not having any pain means the morphine is affecting him more. Lying in bed all his limbs had normal power and movement.
Does a spinal xray show bony mets in the spine? I asked the doctors to please write radiology results in the notes because we can't access the reports. They said his spine showed some osteophytes and age related changes.
I haven't seen the CXR but the doctors little diagram indicates the pt has a pleural effusion that takes up about three quarters of the right lung. He is mediastinal deviation. What I want to know, and can't find an answer to, is whether this can cause cardiac problems?
The doc wanted to start IVT but the pt doesn't want it. He said he'd drink more.
I don't know what else I could've done or assessed either.
Oct 27, '09
me neither. And I bet the MD is wondering why he/she missed it too. Don't beat yourself up. Just learn from it
Nov 6, '09
Is your patient terminal? Maybe comfort cares are all you can offer. If he's not eating is he having bowel movements? Morphine can stay in the system longer by being reabsorbed from the moisture in stools. if the doctor has ordered orthostatic blood pressures you may need to use a mechanical lift of sorts to get him up to measure. What goals are expected to be achieved on this patient? In reality, all you can do is an assessment. You are only responsible for recording them. Same with your interventions, you can record them but you can't change what you aren't responsible. I think you did a fine job.
Nov 6, '09
Sounds like you did ok. The information you gave suggests that this gentleman may be nearing death. If you care for him again you could investigate this...does the patient know if he has a terminal illness? Would he benefit from a hospice referral? If he wants to take po rather than IVF he may very well prefer to just go home with hospice and never see the inside of that hospital again.
Must Read Topics